Saudi Journal of Emergency Medicine

Case Report
SJEMed. 2021; 2(1): 96-101

Rotatory nystagmus after granisetron administration

Authors: Abdulelah Shafiq Abualfraj, Ammar Ismail, Azzah Aljabarti, Maan Jamjoom.

View PDF HTML Fulltext DOI: 10.24911/SJEMed/72-1597503713

Abstract

Background: Granisetron is a popular antiemetic medication used in the emergency department to control nausea and vomiting with an excellent side effect profile among adults and pediatric, in both healthy and oncology patients. Case Presentation: Our patient received granisetron for nausea and vomiting then developed torsional nystagmus, asymmetrical abnormal muscle contractions, and electrocardiography showed QTc prolongation 487 ms. The patient did improve after IV lorazepam and magnesium sulphate administration. Conclusion: QTc prolongation increases the risk of developing Torsades de Pointes and sudden death. Extrapyramidal syndrome caused by granisetron is rare and should not be confused with seizure. Both are significant effects associated with 5-HT3 antagonists administration to be aware of and if they occurred, should be managed in a timely fashion.

Keywords:   Antiemetics, granisetron, extrapyramidal syndrome, nystagmus, rotatory nystagmus, QTc prolongation, Torsades de Pointes, beetroot effect


© Copyright: Author(s)

Rotatory nystagmus after granisetron administration


Authors
Abdulelah Shafiq Abualfraj
Emergency Medicine Department, Ministry of the National Guard - Health Affairs, Jeddah, Saudi Arabia, King Abdullah International Medical Research Center, Jeddah, Saudi Arabia, King Saud bin Abdulaziz University for Health Sciences, Jeddah, Saudi Arabia, Emergency Medicine Physician, King Abdulaziz Medical City, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Ammar Ismail
Emergency Medicine Department, Ministry of the National Guard - Health Affairs, Jeddah, Saudi Arabia, King Abdullah International Medical Research Center, Jeddah, Saudi Arabia, King Saud bin Abdulaziz University for Health Sciences, Jeddah, Saudi Arabia, Emergency Medicine Consultant, King Abdulaziz Medical City, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Azzah Aljabarti
Emergency Medicine Department, Ministry of the National Guard - Health Affairs, Jeddah, Saudi Arabia, King Abdullah International Medical Research Center, Jeddah, Saudi Arabia, King Saud bin Abdulaziz University for Health Sciences, Jeddah, Saudi Arabia, Emergency Medicine Consultant, King Abdulaziz Medical City, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Maan Jamjoom
Emergency Medicine Department, Ministry of the National Guard - Health Affairs, Jeddah, Saudi Arabia, King Abdullah International Medical Research Center, Jeddah, Saudi Arabia, King Saud bin Abdulaziz University for Health Sciences, Jeddah, Saudi Arabia, Emergency Medicine Consultant, King Abdulaziz Medical City, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles


Correspondence to:
. Abdulelah Shafiq Abualfraj, Emergency Medicine Department, Ministry of the National Guard - Health Affairs, Jeddah, Saudi Arabia, King Abdullah International Medical Research Center, Jeddah, Saudi Arabia, King Saud bin Abdulaziz University for Health Scie; abdulelahshafiq@gmail.com

Publication history
Received 16 Aug 2020
Revised 19 Oct 2020
Accepted 29 Nov 2020
Published online 19 Jan 2021
Published in print 21 Jan 2021

How to cite this article

Pubmed Style

Abualfraj AS, Ismail A, Aljabarti A, Jamjoom M. Rotatory nystagmus after granisetron administration. SJEMed. 2021; 2(1): 96-101. doi:10.24911/SJEMed/72-1597503713


Web Style

Abualfraj AS, Ismail A, Aljabarti A, Jamjoom M. Rotatory nystagmus after granisetron administration. https://www.sjemed.com/?mno=125701 [Access: February 08, 2023]. doi:10.24911/SJEMed/72-1597503713


AMA (American Medical Association) Style

Abualfraj AS, Ismail A, Aljabarti A, Jamjoom M. Rotatory nystagmus after granisetron administration. SJEMed. 2021; 2(1): 96-101. doi:10.24911/SJEMed/72-1597503713


Vancouver/ICMJE Style

Abualfraj AS, Ismail A, Aljabarti A, Jamjoom M. Rotatory nystagmus after granisetron administration. SJEMed. (2021), [cited February 08, 2023]; 2(1): 96-101. doi:10.24911/SJEMed/72-1597503713


Harvard Style

Abualfraj, A. S., Ismail, . A., Aljabarti, . A. & Jamjoom, . M. (2021) Rotatory nystagmus after granisetron administration. SJEMed, 2 (1), 96-101. doi:10.24911/SJEMed/72-1597503713


Turabian Style

Abualfraj, Abdulelah Shafiq, Ammar Ismail, Azzah Aljabarti, and Maan Jamjoom. 2021. Rotatory nystagmus after granisetron administration. Saudi Journal of Emergency Medicine, 2 (1), 96-101. doi:10.24911/SJEMed/72-1597503713


Chicago Style

Abualfraj, Abdulelah Shafiq, Ammar Ismail, Azzah Aljabarti, and Maan Jamjoom. "Rotatory nystagmus after granisetron administration." Saudi Journal of Emergency Medicine 2 (2021), 96-101. doi:10.24911/SJEMed/72-1597503713


MLA (The Modern Language Association) Style

Abualfraj, Abdulelah Shafiq, Ammar Ismail, Azzah Aljabarti, and Maan Jamjoom. "Rotatory nystagmus after granisetron administration." Saudi Journal of Emergency Medicine 2.1 (2021), 96-101. Print. doi:10.24911/SJEMed/72-1597503713


APA (American Psychological Association) Style

Abualfraj, A. S., Ismail, . A., Aljabarti, . A. & Jamjoom, . M. (2021) Rotatory nystagmus after granisetron administration. Saudi Journal of Emergency Medicine, 2 (1), 96-101. doi:10.24911/SJEMed/72-1597503713


Click the icon of the social media platform on which you would like to share this article.